New Mexico, 2006

Drought in New Mexico, August 1 to 31, 2006

August 1 to 31, 2006 · NWS ABQ · 22 events in 22 counties and zones

Substantial summer thunderstorms provided some of the most widespread and consistent heavy rains compared to recent years. Overall across north and central New Mexico the rainfall was very welcome and provided a much needed break in the 4 to 6 year long period of moderate to excessive drought.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Substantial summer thunderstorms provided some of the most widespread and consistent heavy rains compared to recent years. Overall across north and central New Mexico the rainfall was very welcome and provided a much needed break in the 4 to 6 year long period of moderate to excessive drought. August 2006 was wetter than average for many areas, except for the far northwest districts which continue to report below normal rainfall. Stations from Albuquerque south to Socorro reported some of the heaviest ever monthly and one day rain totals. The Albuquerque Airport weather office reported 3.74 inches in August to tie the monthly record establish in 1935 and also making the month the sixth wettest month on record since 1892. The June through August rainfall total for Albuquerque at 8.43 inches set a new summer record to offset the previous record total for the 3 months of 8.27 inches. Some stations such as the Albuquerque Airport and Foothills stations along with Abbott, Alcalde, Bosque Del Apache, Capitan, Chama, Cimarron, Conchas Dam, Fence Lake, Glenwood, Gran Quivera, Grants, Grenville, Luna, Navajo Dam, Portales, Ruidoso and Santa Fe saw August rain reach more than 200 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 8:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 8:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 PM MDT MON JUL 31 2006

.UPDATE...MOST CONCENTRATED AREA OF RAIN THROUGH MIDNIGHT WILL
CONTINUE TO BE THE LOWER RIO GRANDE VALLEY.  MEANWHILE...EASTERN
PLAINS SHOULD BE FAIRLY QUIET...ALTHOUGH OUTFLOW BOUNDARY MOVING
SOUTH ACROSS SE CO COULD KICK OFF A STORM OR TWO LATER TONIGHT.
BUT IN GENERAL SHOULD SEE A DECREASE IN COVERAGE AFTER MIDNIGHT.
HAVE AMENDED POPS TO REFLECT THIS THINKING.  MADE JUST SLIGHT
ADJUSTMENTS TO LOW TEMPS...KD

&&

.PREV DISCUSSION...248 PM MDT MON JUL 31 2006
OVER THE PAST SEVERAL DAYS OF FORECASTING...HAVE RUN
OUT OF THINGS TO SAY. UPR LVL LOW CONTINUES TO REMAIN LOCATED OVER
THE CENTRAL PART OF THE STATE. MODELS ARE STILL RELUCTANT TO MOVE IT
OUT OF THE AREA. AS SOON AS ONE MOVES OUT ANOTHER REPLACES THE
PREVIOUS ONE AS INDICATED BY MODELS. WILL BE A LITTLE CHANGE GOING
INTO THE MIDDLE PART OF THE WEEK AS A LITTLE DRIER TREND EXPECTED ON
WEDNESDAY AS THIS DAY WILL BE ABOUT THE ONLY SLIGHTLY DOWN DAY. BY
THURSDAY UPR HIGH LOCATED EAST OF THE STATE WILL SLIDE EAST INTO THE
LOWER MS VLY...OPENING NM UP TO SOME DEEPER SOUTHERLY FLOW. FOR THE
NEAR TERM FORECAST...STATE TO REMAIN IN UNSETTLED WEATHER PATTERN. NO
CHANGES TO THE EXTENDED FORECAST...16

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 31 2006

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PRODUCE HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO PEA OR DIME SIZE...WIND
GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY THUNDERSTORM RAINS MAY RESULT IN LOCALIZED FLOODING.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

99

In the hours before

Local storm report, Jul 31, 7:51 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
851 PM MDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      BELEN                   34.66N 106.78W
07/31/2006                   VALENCIA           NM   TRAINED SPOTTER

            WATER A FOOT AND A HALF DEEP ON STREET. SOME WATER
            GETTING INTO HOUSE.

0800 PM     FLASH FLOOD      BELEN                   34.66N 106.78W
07/31/2006                   VALENCIA           NM   LAW ENFORCEMENT

            MUDSLIDES ALONG INTERSTATE 25...ROAD CLOSED. NUMEROUS
            HOMES FLOODED WITH SEVERAL INCHES OF WATER.

&&

KD

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530059, 5530060, 5530061, 5530062, 5530063, 5530064, 5530065, 5530066, 5530067, 5530068, 5530069, 5530070, 5530071, 5530072, 5530073, 5530074, 5530075, 5530076, 5530134, 5530135, 5530136, 5530137.